Maryland, 2021Flash Flooding and Flooding in Maryland, June 3, 2021
June 3, 2021 · NWS LWX · 12 events in 3 counties and zones
Showers and thunderstorms developed, and due to higher amounts of instability and moisture, heavy rain led to instances of flooding and flash flooding in northeastern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed, and due to higher amounts of instability and moisture, heavy rain led to instances of flooding and flash flooding in northeastern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 1:37 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 3, 1:37 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Thu Jun 3 2021
.SYNOPSIS...
A slow-moving cold front approaching from the Ohio River Valley
will cross the Middle Atlantic Friday. High pressure will then
build across the southeastern United States this weekend before
anchoring offshore for much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, an upper-level trough and attendant
surface cold front were pivoting slowly eastward across the
Ohio River Valley. A surface trough has developed from central
Pennsylvania southward roughly down the I-81 corridor into
upstate North Carolina. This surface trough, coupled with an
enhancement in low- to mid-level flow and subtle height falls
ahead of the approaching upper-level trough, is acting as the
impetus for showers and thunderstorms this afternoon.
Given the convergence and linear forcing along the surface
trough, thunderstorms should congeal into one or multiple lines
as they move generally eastward into this evening. Winds aloft
between 850 and 500 mb will increase to 30 to 40 kt, providing
enough shear to organize storms into multicell clusters/lines
and transient/embedded supercells. Although lapse rates in the
mid levels are poor, steepening low-level lapse rates and high
PW air will likely lead to isolated to scattered instances of
localized damaging downburst winds in stronger storms.
Although the wind aloft should move storms along at about a 30-35
mph clip, the steering flow is largely parallel to the boundary
causing the convection (especially over northeastern Maryland)
which is expected to result in repeated rounds of thunderstorms
and potential flash flooding through this evening.
Continued moisture advection and height falls overnight will
likely lead to at least scattered shower and thunderstorm
activity persisting well into the overnight hours, though with
somewhat less intensity overall. There are some signals for a
semi-focused area of heavier rain brushing central VA to
southern MD on the nose of another subtle LLJ enhancement, but
confidence given recent dry conditions wasn't quite there for a
watch across those areas just yet.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern is growing a bit for convective potential again Friday
afternoon, particularly in the I-95 corridor. Although lots of
clouds and some shower activity will likely be around to start
the day, even modest heating of the humid airmass coupled with
the trough axis aloft/surface cold front crossing should create
enough of an unstable atmosphere to result in scattered
thunderstorms (possibly congealing into a line with gusty to
damaging wind potential).
Thereafter, high pressure will build across the southeastern
United States resulting in a clearing and warming trend Friday
night through the first half of the weekend.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm and mostly sunny with temperatures 90-95 outside of the
mountains on Sunday with minimal chances for precipitation as a
region of Bermuda high pressure ushers south/southwest winds into
the region. In the upper levels, a SE-US ridge prevails. Have nudged
temperatures to the higher end of NBM guidance Sunday due to
anticipated deep mixing.
Above average temperatures continue through the long term, with
surface moisture increasing daily through Wednesday. Surface
dew points and humidity values could make some locations have heat
indices well into the mid to upper 90s Monday and Tuesday. Should
the temperatures forecast increase above what is currently forecast,
some areas could flirt with heat advisory criteria.
There could be a shower/storm that forms across the mountains
Monday, with the higher chance on Tuesday and Wednesday as the upper
level ridge retrogrades towards the central plains and disturbances
move through the upper level west/northwest flow that sets up over
the Great Lakes and Mid-Atlantic region. These disturbances
will be fairly weak, but could spark a few thunderstorms of the
pulse variety Tuesday and Wednesday afternoon.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected outside of convection through this evening before
IFR CIGs return overnight. CIGs expected to break and lift by
midday Friday with another round of thunderstorms Fri aft. Any
storms likely produce very heavy rain and strong to severe (35
to 50 kt) wind gusts. VFR and clearing Fri night-Sat as high
pressure builds. Wind S outside of convection through early
Fri before shifting to NW behind a cold front Fri PM.
VFR conditions with a light south/southwest wind Sunday into Monday
as high pressure resides offshore.
&&
.MARINE...
SCAs through much of tonight for S flow ahead of a slow-moving
cold front. Thunderstorms may produce even stronger winds over
the waters through this evening, as well. Winds are expected to
turn NW and become lighter later Friday into Saturday after the
cold front crosses and high pressure builds.
Light south/southwest winds Sunday into Monday with high pressure
offshore. Winds likely remain below SCA levels.
&&
.TIDES/COASTAL FLOODING...
Southerly winds have begun pushing water northward through the
Chesapeake. Surge models are not handling this well, so the
forecast is a little uncertain. Since southerly flow will
continue through early Friday, maintained the current anomalies
or increased them slightly in the forecast. This results in
some caution stages, but minor flooding is not expected at this
time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ004>006-
008-011-503>508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for ANZ530>533-536-
537-539>542.
Small Craft Advisory until 9 AM EDT Friday for ANZ534-543.
Small Craft Advisory until 2 AM EDT Friday for ANZ535-538.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Jun 3, 4:32 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
532 PM EDT Thu Jun 3 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-042145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
532 PM EDT Thu Jun 3 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 9 PM. The main
threat is damaging wind gusts, though a tornado cannot be ruled
out.
A Flash Flood Watch is in effect for northeastern Maryland where
the threat for flooding is highest, though isolated instances of
flooding are possible outside the watch area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms are possible Friday afternoon, and a few
may produce damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Friday afternoon.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-042145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
532 PM EDT Thu Jun 3 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 9 PM for areas
east of the Blue Ridge. The main threat is damaging wind gusts,
though a tornado cannot be ruled out.
A Flash Flood Watch is in effect for north-central and northeastern
Maryland where the threat for flooding is highest, though isolated
instances of flooding are possible outside the watch area near and
east of the Blue Ridge Mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-042145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
532 PM EDT Thu Jun 3 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 3, 4:00 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 ENE LOCHEARN 39.36N 76.69W
06/03/2021 M1.00 INCH BALTIMORE CITY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2104202
ADMLocal storm report, Jun 3, 4:06 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG CHARLES TOWN 39.29N 77.86W
06/03/2021 JEFFERSON WV EMERGENCY MNGR
TREE IN ROADWAY ON US-340 NB AT CHESTNUT HILL
&&
EVENT NUMBER LWX2104203
ADMLocal storm report, Jun 3, 4:10 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 3 NNW LONG GREEN 39.51N 76.54W
06/03/2021 BALTIMORE MD TRAINED SPOTTER
NUMEROUS TREES DOWN NEAR THE INTERSECTION OF SWEET AIR
ROAD AND MANOR ROAD
&&
EVENT NUMBER LWX2104204
ADMLocal storm report, Jun 3, 4:19 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 4 NW LONG GREEN 39.51N 76.56W
06/03/2021 BALTIMORE MD 911 CALL CENTER
TREE DOWN ON HOUSE ON THE 14000 BLOCK OF ROBCASTE ROAD
&&
EVENT NUMBER LWX2104205
ADMLocal storm report, Jun 3, 4:21 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 2 ESE MCDONOGH 39.39N 76.74W
06/03/2021 BALTIMORE MD 911 CALL CENTER
TREE DOWN IN ROAD NEAR INTERSECTION OF WOODHOLME AVENUE
AND REISTERSTOWN ROAD
&&
EVENT NUMBER LWX2104206
ADMLocal storm report, Jun 3, 4:42 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT THU JUN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 2 SSW WINSTON 38.38N 78.03W
06/03/2021 CULPEPER VA EMERGENCY MNGR
TREE DOWN IN ROAD NEAR THE INTERSECTION OF RAPIDAN ROAD
AND HARDY LANE
&&
EVENT NUMBER LWX2104207
ADMFlood, Baltimore
- When
- June 3, 4:44 PM EST to 7:44 PM EST
- Where
- Baltimore County, 0.87 mi WNW of Oakleigh to 0.85 mi WNW of Oakleigh
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.404, -76.566
Cromwell Bridge Road near Cowpens Avenue was closed due to flooding.
Flash Flood, Harford
- When
- June 3, 5:20 PM EST
- Where
- Harford County, 1.27 mi SW of Fountain Green
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.538, -76.318
A swift water rescue took place near KnollCrest Drive and Bonnet Place.
Flash Flood, Harford
- When
- June 3, 5:25 PM EST to 8:25 PM EST
- Where
- Harford County, 0.73 mi SW of Fountain Green to 0.74 mi SW of Fountain Green
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.542, -76.310
A swift water rescue took place at South Fountain Green Road and Prindle Road.
Flood, Allegany
- When
- June 3, 5:58 PM EST to 8:58 PM EST
- Where
- Allegany County, 0.6 mi N of Port Deposit to 0.47 mi N of Port Deposit
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.609, -76.119
North Main Street was closed due to flooding in Port Deposit.
Flood, Harford
- When
- June 3, 6:03 PM EST to 9:03 PM EST
- Where
- Harford County, 1.58 mi WSW of Woodlawn to 1.59 mi WSW of Woodlawn
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.620, -76.097
Burlin Road was closed due to flooding near Jacob Tome Memorial Highway.
Flash Flood, Harford
- When
- June 3, 6:08 PM EST to 9:08 PM EST
- Where
- Harford County, 1.4 mi SSE of Gibson to 1.41 mi SSE of Gibson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.560, -76.323
A swift water rescue took place on Thomas Run Road and Centerville Way.
Flash Flood, Harford
- When
- June 3, 6:14 PM EST to 7:08 PM EST
- Where
- Harford County, 1.18 mi W of Emmorton to 1.09 mi W of Emmorton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.502, -76.342
The stream gauge on Plumtree Run in Bel Air indicated that water rose five feet in less than two hours, reaching minor flood stage of 6 feet. The stream gauge crested at 6.7 feet before falling back below minor flood stage. Water covered Plumtree Road near Plumtree Run.
Flash Flood, Harford
- When
- June 3, 6:20 PM EST to 8:00 PM EST
- Where
- Harford County, 1.12 mi SE of Gibson to 1.12 mi SSE of Gibson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.567, -76.318
A swift water rescue took place on Thomas Run road and Prospect Mill Road.
Flash Flood, Harford
- When
- June 3, 6:45 PM EST to 8:00 PM EST
- Where
- Harford County, 0.69 mi W of Calvary to 0.71 mi W of Calvary
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.531, -76.263
Route 136 near James Run road was closed due to flowing water from Broad Run Creek crossing the roadway.
Flash Flood, Harford
- When
- June 3, 6:46 PM EST to 8:00 PM EST
- Where
- Harford County, 1.31 mi ENE of Bel Air to 1.34 mi ENE of Bel Air
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.540, -76.329
The stream gauge at Bynum Run in Bel Air indicated water rose over eight feet in about two hours, reaching the minor flood stage of 9.2 feet.
Flash Flood, Harford
- When
- June 3, 7:16 PM EST to 8:00 PM EST
- Where
- Harford County, 0.72 mi ENE of Emmorton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.503, -76.307
A swift water rescue took place on Patterson Mill Road and East Wheel Road.
Flash Flood, Harford
- When
- June 3, 7:50 PM EST to 10:00 PM EST
- Where
- Harford County, 0.04 mi ESE of Abingdon to 0.04 mi E of Abingdon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.470, -76.269
A swift water rescue took place at the 3900 and 2100 Blocks of Philadelphia Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, June 3, 2021$330,000 · EF1 · 19 events
- Tornado in South Carolina, June 3, 2021$150,000 · EF1 · 1 event
- Tornado and Damaging Wind in New York, June 3, 2021$58,000 · EF1 · 2 events
- Flash Flood and Flooding in Indiana, June 3, 2021$50,000 · 3 events
- Flash Flooding in Texas, June 3, 2021$40,000 · 4 events
- Damaging Winds in Texas, June 3, 2021$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, June 3 to 4, 2021$15,000 · 60 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2021$8,000 · 50 kt wind · 6 events
- Excessive Heat in Utah, June 3 to 6, 20216 events
- Flood and Dust Storm in Nevada, June 3, 202153 kt wind · 5 events
- Damaging Winds in New Jersey, June 3, 202160 kt wind · 5 events
- Flash Flooding and Flood in Ohio, June 3, 2021$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954184, 954172, 954173, 954182, 954183, 954174, 954175, 954178, 954176, 954177, 954181, 954179.